Skip to main content
MedVellum
QuestionsVideosPricing

MedVellum

Fellowship exam preparation across every specialty: source-verified topics, questions in every format, and videos.

Product

  • Specialties
  • Questions
  • Videos
  • Exam tools
  • Pricing

Verification & policy

  • Verified register
  • Editorial policy
  • Privacy
  • Terms

Account

  • Sign in
  • Create account
  • Dashboard
  • Account & billing

© 2026 MedVellum. For education only — not a substitute for clinical judgement.

llms.txtPsychiatry LLM catalogSitemap

Phys Topicspharmacological

Phys · pharmacological

Lithium Toxicity

Also known as lithium toxicity · lithium poisoning · lithium intoxication · lithium overdose · lithium carbonate · lithium citrate · EXTRIP · nephrogenic diabetes insipidus · SILENT · syndrome of irreversible lithium-effectuated neurotoxicity · chronic interstitial nephritis · inositol monophosphatase · IMPase · glycogen synthase kinase-3 · GSK-3 · haemodialysis

Consultant-physician guide to lithium toxicity — the narrow-therapeutic-index monovalent cation whose entirely renal elimination makes it vulnerable to dehydration, drug interactions (thiazides, ACE inhibitors, NSAIDs), and acute kidney injury. Covers the pharmacology (inositol depletion, GSK-3 inhibition, 0.6 to 1.0 mmol/L maintenance target, 0.8 to 1.2 for acute mania, toxicity above 1.5, severe above 2.5), the three clinical patterns (acute, acute-on-chronic, chronic), the clinical features by severity (mild: coarse tremor, gastrointestinal, ataxia, hyperreflexia; severe: seizures, coma, hyperthermia, QT prolongation, myoclonus), the chronic end-organ effects (nephrogenic diabetes insipidus, chronic interstitial nephritis, hypothyroidism, hyperparathyroidism, SILENT), and the management (stop lithium, aggressive IV saline, haemodialysis by EXTRIP criteria, post-dialysis rebound monitoring). Structured for FRACP DWE and DCE, MRCP, and ABIM preparation.

high3 referencesUpdated 11 July 202620 min readVerification in progress

Practise this topic

  • 8 MCQs
  • SAQ
  • Viva
  • Case

Your progress

Saved on this device.

Practise this topic

  • MCQ practice1
  • Short-answer question1
  • Viva station1
  • Clinical case1

Target exams

FRACP DWEFRACP DCEMRCP Part 1MRCP Part 2MRCP PACESABIM Internal Medicine

Red flags

  • Any patient on lithium who becomes confused, ataxic, or develops a new coarse tremor has lithium toxicity until proven otherwise — stop the drug and check a level immediately
  • A serum lithium level above 2.5 mmol/L with neurological symptoms (seizures, decreased consciousness) is an indication for haemodialysis — do not wait for a confirmatory level
  • A serum lithium level above 4.0 mmol/L warrants haemodialysis regardless of symptoms, because tissue levels will continue to rise as absorption completes
  • Starting a thiazide diuretic, an ACE inhibitor, an ARB, or an NSAID in a patient on lithium can precipitate toxicity within days — reduce the lithium dose and check a level within a week
  • Chronic lithium toxicity is more dangerous than acute toxicity at the same serum level, because the tissue compartment is saturated and the brain is already affected
  • Post-dialysis rebound of lithium is the rule, not the exception — check a level at 4 to 6 hours after dialysis and be prepared to repeat the session
  • A patient on long-term lithium with a progressively rising creatinine has lithium-induced chronic interstitial nephritis until proven otherwise — involve nephrology and psychiatry in the continuation decision
  • SILENT — the Syndrome of Irreversible Lithium-Effectuated NeuroToxicity — can leave persistent cerebellar and cognitive deficits even after the serum level has normalised
On this page
Study tools

Your progress

Saved on this device.

Practise this topic

  • MCQ practice1
  • Short-answer question1
  • Viva station1
  • Clinical case1

Target exams

FRACP DWEFRACP DCEMRCP Part 1MRCP Part 2MRCP PACESABIM Internal Medicine

Red flags

  • Any patient on lithium who becomes confused, ataxic, or develops a new coarse tremor has lithium toxicity until proven otherwise — stop the drug and check a level immediately
  • A serum lithium level above 2.5 mmol/L with neurological symptoms (seizures, decreased consciousness) is an indication for haemodialysis — do not wait for a confirmatory level
  • A serum lithium level above 4.0 mmol/L warrants haemodialysis regardless of symptoms, because tissue levels will continue to rise as absorption completes
  • Starting a thiazide diuretic, an ACE inhibitor, an ARB, or an NSAID in a patient on lithium can precipitate toxicity within days — reduce the lithium dose and check a level within a week
  • Chronic lithium toxicity is more dangerous than acute toxicity at the same serum level, because the tissue compartment is saturated and the brain is already affected
  • Post-dialysis rebound of lithium is the rule, not the exception — check a level at 4 to 6 hours after dialysis and be prepared to repeat the session
  • A patient on long-term lithium with a progressively rising creatinine has lithium-induced chronic interstitial nephritis until proven otherwise — involve nephrology and psychiatry in the continuation decision
  • SILENT — the Syndrome of Irreversible Lithium-Effectuated NeuroToxicity — can leave persistent cerebellar and cognitive deficits even after the serum level has normalised

Lithium Toxicity

[1]

The answer first

Lithium is a monovalent cation used as the gold-standard mood stabiliser for bipolar disorder, with unmatched efficacy for mania prophylaxis and suicide prevention. Its great limitation is a narrow therapeutic index: the target serum concentration for maintenance therapy is 0.6 to 1.0 mmol per litre, with a higher target of 0.8 to 1.2 mmol per litre for acute mania. Toxicity emerges above 1.5 mmol per litre, becomes severe above 2.5 mmol per litre, and warrants haemodialysis above 4.0 mmol per litre with renal impairment [1][2].

The single organising principle: lithium is entirely renally eliminated — freely filtered at the glomerulus, not protein-bound — so anything that reduces glomerular filtration or enhances tubular reabsorption of lithium (dehydration, acute kidney injury, thiazides, ACE inhibitors, NSAIDs) precipitates toxicity. The brain is the target organ. Management hinges on stopping the lithium, restoring intravascular volume with intravenous normal saline to enhance renal lithium excretion, and haemodialysing patients who meet the EXTRIP criteria (level above 4.0 with renal impairment; level above 2.5 with symptoms; renal failure not responding to fluids; decreased consciousness, seizures or life-threatening dysrhythmia irrespective of level) [1].

DWE high-yield: The serum level alone never determines management — interpret it with the clinical pattern. A level of 3.0 mmol per litre in a pure acute overdose (tissue levels still low) is less dangerous than 2.5 mmol per litre in chronic toxicity (tissue-saturated, brain already affected). Dialyse on the combination of level, symptoms, and renal function, per EXTRIP [1][2].


Physician Medicine Pro

Continue reading

You have read the opening of this topic. The complete unit — every section and its primary-source references — is part of the Physician Medicine fellowship library.

Sign in to continueSee pricing
References3ShowHide
  1. [1]Decker BS, Goldfarb DS, Dargan PI, et al. Extracorporeal Treatment for Lithium Poisoning: Systematic Review and Recommendations from the EXTRIP Workgroup Clin J Am Soc Nephrol, 2015.PMID 25583292
  2. [2]Baird-Gunning J, Lea-Henry T, Hoegberg LCG, Gosselin S, Roberts DM Lithium Poisoning J Intensive Care Med, 2017.PMID 27516079
  3. [3]McKnight RF, Adida M, Budge K, Stockton S, Goodwin GM, Geddes JR Lithium toxicity profile: a systematic review and meta-analysis Lancet, 2012.PMID 22265699

Test yourself

Practise what you just read

  • 8 MCQs
  • SAQ
  • Viva
  • Case
Physician Medicine Pro

$29/ monthor $279 / year

The complete Physician Medicine library, every exam format, one subscription.

  • Complete library for one chosen specialty
  • Timed MCQ mock exams and spaced review
  • Clinical cases & cross-table vivas
See pricingSign in
PreviousIron ToxicitypharmacologicalNextOpioid, Benzodiazepine and Alcohol Withdrawalpharmacological